Alert archive / Kansas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 407, NWS Dodge City, KS

October 9, 2001Ellis County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Oct 9, 2001, 4:03 PM CDT for Ellis County, Kansas. It was in force for 42 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Oct 9, 2001, 4:03 PM CDT (21:03 UTC)
Expired
Oct 9, 2001, 4:45 PM CDT
In force
42 min
Issued by
NWS Dodge City, KS
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Ellis County, KS

The radar

The Dodge City radar (KDDC), 135 km from the middle of the area, began a volume at 21:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 9, 4:10 PM CDTHail 0.75Catharine, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 9, 3:30 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 9.1 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2001-10-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 400 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2001-10-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 216 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
400 J/kg
Mixed-layer CIN
-295 J/kg
Mixed-layer LCL
1081 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
216 m²/s²
0-3 km storm-relative helicity
151 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

750 
WUUS53 KDDC 092103
SVRDDC
KSC051-092145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
403 PM CDT TUE OCT 9 2001

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ELLIS COUNTY IN CENTRAL KANSAS

* UNTIL 445 PM CDT

* AT 403 PM CDT...DODGE CITY DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 4 MILES NORTHWEST OF EMMERAM...MOVING NORTHEAST AT 40
  MPH.

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
  HAIL THE SIZE OF PENNIES,
  WIND UP TO 60 MILES AN HOUR,

A TORNADO WATCH IS ALSO IN EFFECT. REMEMBER...SEVERE THUNDERSTORMS
CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. FOR YOUR
SAFETY SEEK A STURDY SHELTER IMMEDIATELY REPORT SEVERE WEATHER TO
THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN DODGE CITY.

LAT...LON 3871 9957 3871 9905 3912 9904 3912 9957

GERARD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 9, 2:57 PM CDT, 1 hour 6 minutes earlier.

Area forecast discussion, Oct 9, 2:57 PM CDT, 1 hour 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
257 PM CDT TUE OCT 9 2001

...MAIN CONCERN WILL BE CHANCES FOR SEVERE CONVECTION IN THE FIRST
12 HOURS OF THIS CYCLE AND TEMPERATURES IN THE LATER PERIODS...

THE 12Z DIAGNOSTICS INDICATE A COMPLEX SITUATION ACROSS THE CONUS
WITH A STRONG UPPER TROUGH DIGGING INTO THE WESTERN REGION WHILE A
SOUTHERN BRANCH UPPER SHORT WAVE EXITS ACROSS KANSAS EARLY THIS
AFTERNOON. IN THE LOW LEVELS A SHARP DRY LINE WAS ALREADY IN PLACE
BY NOON ACROSS WESTERN KANSAS WITH THE OLD POLAR WARM FRONT ACROSS
CENTRAL KANSAS. THE LATTER WAS IDENTIFIABLE AS A 900-850MB FRONTAL
INVERSION ON THE TOP SOUNDING AT 12Z BUT WAS EAST OF DDC AT THAT
TIME. THIS FEATURE SEEMS TO HAVE BEEN LOST OVERNIGHT IN THE NCEP
FRONTAL ANALYSIS THOUGH IT HELPS EXPLAIN THE BAND OF ELEVATED
CONVECTION NOW WORKING ACROSS NORTHEAST KANSAS. A SURFACE COLD FRONT
ASSOCIATED WITH THE NORTHERN BRANCH SYSTEM DIGGING INTO THE PLAINS
WAS ALREADY WORKING SOUTHEAST ACROSS COLORADO AS THE WARM LEE TROUGH
MOVES OUT AHEAD OF IT.

NOT A LOT OF TIME SPENT ON MODEL VALIDATION TODAY SINCE THE MAIN
PLAYERS IN THIS EVOLVING TABLEAU ARE ALL WELL INTO THE DATA RICH
CONUS REGION PROVIDING VERY SIMILAR INITIALIZATIONS AND FORECASTS
AMONG THE MODELS. THE FIRST WAVE MOVING ACROSS KANSAS THIS AFTERNOON
HAS ALREADY INITIATED CONVECTION THROUGH WESTERN AND CENTRAL
OKLAHOMA WHILE THE NORTHERN BRANCH WAVE SHOULD MOVE ACROSS COLORADO
THIS AFTERNOON AND KANSAS TONIGHT. THE EARLY CONVECTION MAY TAG MY
SOUTHEAST ZONES THIS AFTERNOON.

BY LATER TODAY THE MAINLY CLEAR SKIES ACROSS MOST OF MY ZONES SHOULD
YIELD PLENTY OF HEATING IN ADVANCE OF THE APPROACHING DRY LINE AND
SURFACE FRONT. THE 18Z DDC RAOB INDICATES MAX SBCAPE ALONG THE DRY
LINE THIS AFTERNOON CLOSE TO 3500 J/KG WITH REASONABLE DEEP LAYER
SHEAR THIS EVENING AS THE NORTHERN BRANCH SYSTEM APPROACHES. AS THE
FRONT DIGS SOUTH TONIGHT AND INTERSECTS THE RETREATING DRY LINE OVER
MY EASTERN ZONES THERE SHOULD BE AT LEAST SOME ISOLATED SEVERE
STORMS AND POSSIBLY A STORM OR TWO EARLIER IN CONVERGENCE ON THE DRY
LINE. GIVEN LOW LCLS IN THIS AREA ALONG WITH THE HIGH ENERGY
HELICITY INDEX, AN ISOLATED TORNADIC SUPERCELL IS NOT OUT OF THE
QUESTION. COORDINATION WITH SPC SUPPORTS THIS SCENARIO. HIGHEST
OVERNIGHT POPS WILL BE RESERVED FOR MY EAST AND SOUTHEAST ZONES. THE
MAIN CONCERN AT THE MOMENT IS CONVECTIVE INITIATION.

THE NORTHERN BRANCH COLD FRONT SHOULD CLEAR ALL OF MY ZONES
OVERNIGHT. FORECAST H8 TEMPERATURES FOR TOMORROW SUPPORT
CONSIDERABLE COLD AIR ADVECTION WITH MORNING LOW TEMPERATURES AND
AFTERNOON HIGHS A BIT COOLER THAN THE FWC. BOUNDARY LAYER
CIRCULATIONS IN THE COLD AIR SHOULD ALSO PROVIDE FOR A FAIR AMOUNT
OF COLD AIR STRATOCUMULUS WHICH WILL ALSO CUT DOWN THE HEATING. PER
ALL MODELS THE AXIS OF THE UPPER LEVEL TROUGH WILL NOT PASS UNTIL
WEDNESDAY NIGHT SO THE RISK OF SOME ELEVATED SHOWERS WILL REMAIN
UNTIL THEN AND WILL KEEP SOME VERY SMALL POPS FOR THIS EVENTUALITY
MAINLY IN MY SOUTHEAST ZONES. AS SUBSIDENCE INCREASES OVER THE
REGION LATE WEDNESDAY NIGHT WILL LOOK FOR THE COOLEST TEMPERATURES
BY THURSDAY MORNING WITH MAY AREAS INTO THE 30S. AS THE SURFACE
RIDGE WORKS EASTWARD ON THURSDAY WEAK SOUTHERLY FLOW ON THE WEST
SIDE OF THE SURFACE HIGH WILL DEVELOP BUT NOT NEARLY AS MUCH WARMING
AS THE FWC EXPECTS AND WILL THUS KEEP HIGH TEMPERATURES QUITE A BIT
LOWER THAN THE MOS.

EXTENDED DISCUSSION...
THE CURRENT EXTENDED FCST LOOKS ON TARGET AND NO CHANGES ARE
ANTICIPATED EXCEPT TO ADD DAY 7. THE 12Z SUITE OF MODELS GENERALLY
AGREE THAT THE NEXT WAVE WILL BE MOVING THROUGH THE ROCKIES BY
THURSDAY NIGHT. AHEAD OF THE WAVE THE MOISTURE WILL ATTEMPT TO
RETURN THE SCENIC ROUTE THROUGH OLD MEXICO AND INTO EASTERN NM AND
THE TX PANHANDLE. RIGHT NOW IT APPEARS THAT MOISTURE MAY NOT MAKE
IT BACK UNTIL EARLY FRIDAY. THUS WE WILL KEEP THURSDAY NIGHT DRY.
WITH STRONG RETURN OF MOISTURE AND H5 COLD POOL MOVING INTO WESTERN
KS FRIDAY, THUNDERSTORM CHANCES LOOK GOOD. AN EVEN STRONGER WAVE IS
PROGGED TO APPROACH THE HIGH PLAINS SATURDAY. WE COULD HAVE PROBLEMS
GETTING MOISTURE BACK FOR THIS SYSTEM BUT GIVEN THE STRONG DYNAMICS
WE WILL LEAVE CHANCE OF SHOWERS/STORMS IN THE FCST. A STRONG COLD
FRONT SHOULD MOVE THROUGH BY SATURDAY NIGHT.

PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE DODGE CITY ZONE FORECAST.

DDC 050/063 038/068 040 1-0
GCK 048/064 036/069 039 -10
EHA 049/064 038/072 040 -10
LBL 051/063 039/070 041 -10
HYS 048/060 037/065 039 2-0
P28 057/069 043/069 045 4-0

.DDC...NONE.

JOHNSON/FINCH

In the hours before

Special weather statement, Oct 9, 10:06 AM CDT, 5 hours 57 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-091900-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
1006 AM CDT TUE OCT 9 2001

...THERE IS A GOOD CHANCE FOR SOME SEVERE STORMS EAST OF A
DODGE CITY TO HAYS LINE FOR THIS AFTERNOON...

A STRONG UPPER LEVEL DISTURBANCE MOVING OUT OF THE ROCKIES INTO
WESTERN KANSAS THIS AFTERNOON WILL MEET UP WITH LOW LEVEL UNSTABLE
AIR ALONG A DRY LINE IN WEST CENTRAL KANSAS. VERTICAL WIND PROFILES
SUGGEST THE DEVELOPMENT OF SUPER CELL THUNDERSTORMS. LOW LEVEL WIND
PROFILES ALSO INDICATE THAT A FEW OF THESE STORMS COULD PRODUCE A
TORNADO EARLY IN THEIR LIFE CYCLE. WITH TIME THE STORMS ARE
EXPECTED TO AMALGAMATE INTO LINES OF SEVERE STORMS WHICH WILL BE
MORE LIKELY TO PRODUCE DAMAGING WINDS AND LARGE HAIL AND LESS LIKELY
TO PRODUCE TORNADOES. THE AREA CONDUCIVE TO SEVERE STORMS SHOULD
TRANSLATE RAPIDLY EASTWARD INTO CENTRAL KANSAS BY LATE AFTERNOON OR
EARLY EVENING.

SPOTTERS WILL BE NEEDED THIS AFTERNOON AND SHOULD BE IN PLACE BY
AROUND 300 PM CDT FOR THE AREA ALONG AND EAST OF A DODGE CITY TO
HAYS LINE. FURTHER UPDATES WILL BE ISSUED AS THE SITUATION
DEVELOPS.

FOR MORE INFORMATION, YOU MAY VISIT OUR WEBSITE AT:
http://www.crh.noaa.gov/ddc/

JOHNSON

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 9, 4:36 PM CDTSevere Thunderstorm WarningDDCPawnee, Rush54 min
Oct 9, 4:43 PM CDTSevere Thunderstorm WarningDDCKiowa47 min
Oct 9, 4:57 PM CDTSevere Thunderstorm WarningDDCEdwards63 min
Oct 9, 5:27 PM CDTSevere Thunderstorm WarningDDCPawnee48 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.